Louisiana, 2002Damaging Winds in Louisiana, July 31, 2002
July 31, 2002 · NWS JAN · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 31, 12:50 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 31, 12:50 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT WED JUL 31 2002
REMNANTS OF THE SHORTWAVE ARE STILL EVIDENT ON THE IR...ALTHOUGH THE
BAND OF CLOUDS THAT STRETCHED FROM THE NORTHEAST INTO WEST TEXAS
HAVE DIMINISHED TODAY...OUTSIDE OF THE RAIN OVER AR/TN/MS. SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF IT...NOT
SURE WHETHER WIDESPREAD CONVECTION WILL DEVELOP THIS AFTERNOON.
UNLESS CLOUDS ERODE A LITTLE MORE AND MORE CONVECTION
DEVELOPS...WILL KEEP SCATTERED POPS AREAWIDE FOR TONIGHT. SOUNDINGS
SHOW BEST INSTABILITY OVER SURROUND AREAS. SURFACE ANALYSIS SHOWS
GOOD INSTABILITY ALONG THE RIVER AND WEST...WHERE THERE ARE MORE
BREAKS IN THE CLOUDS. DEWPOINT VALUES REMAIN IN THE MID AND UPPER
70S...BUT THERE ARE NO OBVIOUS OLD BOUNDARIES OVER THE AREA. THE
ACTIVITY OVER NORTH MS AND EAST AR IS A LITTLE MORE WIDESPREAD...
JUST SLOW TO DEVELOP OVER THE CWA. THERE WERE A FEW LIGHTNING
STRIKES...BUT MOST OF THE RADAR ACTIVITY APPEARS LIGHT. THERE WERE A
FEW GOOD THUNDERSTORMS DEVELOPING...AS IT MOVED SOUTH INTO BETTER
INSTABILITY...EXPECT STRONG STORMS TO REMAIN ISOLATED. WITH PW VALUES
REMAINING AROUND 2 INCHES...EXPECT HEAVY RAIN WITH STRONG
THUNDERSTORMS THIS EVENING. MORE SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP WITH THE DISTURBANCE OFF THE LA/MS GULF COAST. THE
ACTIVITY ASSOCIATED WITH THE SEABREEZE REMAINS ALONG AND OFF THE
COAST. A FEW SHOWERS WERE MOVING INLAND...WITH ISOLATED SHOWERS JUST
NOW MOVING INTO CWA. THE MODELS SHOW THE DISTURBANCE SLOWLY MOVING
EAST AND BECOMING A CLOSED LOW AROUND SATURDAY. THE HIGH OFF THE
ATLANTIC FORCES IT BACK INTO TEXAS AROUND MONDAY. WITH SHOWERS AND
THUNDERSTORMS MOVING INTO CENTRAL AND SOUTH MISSISSIPPI AROUND
MONDAY ALSO. WILL CONTINUE SCATTERED POPS FOR TONIGHT AND
THURSDAY...GENERALLY CONTINUING THE CURRENT FORECAST.
WILL NOT STRAY MUCH FROM GUIDANCE. TEMPS ARE REFLECTING CLOUDY SKIES
AGAIN FOR THU. MAY SEE SOME SUN FRI/SAT WITH TEMPS BACK IN THE MID
90S. OTHERWISE 90S/70S TREND SHOULD CONTINUE.
IN THE EXTENDED WILL NOT MAKE ANY MAJOR CHANGES. EXTENDED AVN STILL
SHOWS THE HIGH OVER THE FOUR CORNERS MOVING INTO THE MIDWEST AROUND
SATURDAY. THE LOW OVER THE GREAT LAKES SEEMS TO BRING A FRONT INTO
THE MIDWEST AS THE UPPER HIGH MOVES IN...REASON FOR THE QPF OVER THE
NORTH SATURDAY...WHILE SOME QPF REMAINS OVER THE SOUTH AND CENTRAL
AS THE LOW STARTS TO RETREAT SATURDAY. THE HEAVIEST RAIN REMAINS OFF
THE COAST. WILL CONTINUE ISOLATED POPS THROUGH THE EXTENDED.
JAN 73/91/72/95/71 4422
MEI 72/89/71/93/72 4423
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
In the hours before
Special weather statement, Jul 31, 2:27 PM CST, 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT WED JUL 31 2002
...THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS CAN BE EXPECTED
WITH DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL BUT ONLY A FEW
STORMS WILL BECOME SEVERE. THE PRIMARY SEVERE CONCERN WITH THESE
WILL BE WIND GUSTS UP TO 60 MPH. THUNDERSTORMS WILL BE MORE
NUMEROUS NORTH OF A LINE FROM JONESVILLE LOUISIANA TO NATCHEZ
MISSISSIPPI TO JACKSON TO PHILADELPHIA. THUNDERSTORMS WILL REMAIN
MORE ISOLATED OVER MUCH OF EAST AND SOUTHEAST MISSISSIPPI.
AN UPPER LEVEL DISTURBANCE WILL SHIFT TO THE SOUTH ACROSS THE
AREA THIS EVENING. THE AIR MASS OVER THE REGION IS UNUSUALLY
MOIST AND STRONG THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL. DEEP MOISTURE IN MID LEVELS OF THE ATMOSPHERE
WILL HAMPER THE DEVELOPMENT OF DAMAGING DOWNBURSTS AND ONLY THE
STRONGEST STORMS THIS AFTERNOON AND EVENING WILL RESULT IN
DAMAGING WIND. HEAVY RAINFALL CAN BE EXPECTED WITH MOST STORMS
AND MANY AREAS WILL SEE PONDING OF WATER OF ROADWAYS AND IN LOW
LYING AREAS. STORMS WILL DIMINISH AFTER SUNSET AND MOST WILL END
BY MIDNIGHT.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TONIGHT.
...FLOODING...
DEEP MOISTURE IS CURRENTLY IN PLACE ACROSS THE REGION.
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE
SLOW MOVERS AND WILL HAVE THE POTENTIAL FOR TORRENTIAL RAINFALL.
THE EFFECTS OF HEAVY RAINFALL AND SLOW MOVING CELLS WILL MEAN
PROLONGED DOWNPOURS IN STRONGER STORMS. MANY AREAS...MAINLY NORTH
OF A LINE FROM WINNSBORO LOUISIANA TO JACKSON MISSISSIPPI TO
COLUMBUS...WILL SEE WATER PONDING ON ROADWAYS AND IN LOW LYING
AREAS IN STRONGER STORMS.
MOST HEAVY RAINFALL ACTIVITY WILL DIMINISH BY 9 PM AND MOST
SHOWERS AND THUNDERSTORMS WILL END BY MIDNIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, East Carroll
- When
- July 31, 3:15 PM CST
- Where
- East Carroll County, Lake Providence
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.800, -91.183
Thunderstorm winds resulted in minor roof damage to a building, as well as trees and powerlines being blown down across the area.
Thunderstorm Wind, Madison
- When
- July 31, 5:15 PM CST
- Where
- Madison County, Tallulah
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.417, -91.200
Several trees were blown down on State Roads 602 and 603, as well as U.S. Highway 80.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Georgia, July 31, 2002$542,000 · 0.88 in hail · 27 events
- Wildfire in Colorado, July 31, 2002$1.0 million · 1 event
- Tornadoes and Flash Flooding in North Dakota, July 31, 2002$3,000 · F0 · 29 events
- Flash Flood in Missouri, July 31, 20021 injured · $25,000 · 1 event
- Hail and Damaging Winds in Michigan, July 31, 20021.5 in hail · 22 events
- Hail and Damaging Winds in South Carolina, July 31, 20021 in hail · 13 events
- Marine Thunderstorm Winds in Lake Huron, July 31, 20026 events
- Hail and Damaging Winds in Minnesota, July 31, 2002$6,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in North Dakota, July 31, 2002$3,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Michigan, July 31, 20021 in hail · 5 events
- Damaging Winds in Georgia, July 31, 200250 kt wind · 5 events
- Hail in Minnesota, July 31, 20021 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307893, 5307894.